MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE CLEARCUT KNIVES; KNIFE, OPHTHALMIC

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE CLEARCUT KNIVES; KNIFE, OPHTHALMIC
Catalog Number 8065983065
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that during a cataract surgery an ophthalmic front blade of the slit knife was chipped, causing a problem with incision.The procedure was completed and patient impact were not reported.
 
Additional Manufacturer Narrative
A sample was not received at the manufacturing site for evaluation for the report of the blade of the knife was chipped causing a problem with incision; therefore, the condition of the product could not be verified.A review of the device history record traceable to the reported lot numbers, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.A sample was not received at the manufacturing site and the device history record review of the lot number provided indicated the product was processed and released according to the product¿s acceptable criteria, therefore; the root cause for the customer complaint issue cannot be determined.The exact root cause for this complaint is unknown, therefore, specific action with regards to this complaint cannot be taken.All knives are 100% inspected by trained operators using a minimum of 10x magnification during manufacturing.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No additional action is required at this time.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information provided in sections d.9.H.3.H.6.And h.10.The returned samples were visually inspected and were found non-conforming with damaged cutting edges.Penetration testing could not be performed due to the damage of the samples.A review of the device history record traceable to the reported lot numbers, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.The exact root cause could not be determined from the investigation performed.The damage to the returned samples is consistent with damage that can occur when the blade contacts a hard surface such as the protective blade tray when product is improperly removed or inserted after use, or improper handling, or contact with another instrument during surgery or set-up.The damage seen on the returned complaint samples could have contributed to the customers reported issue of dull blade.The exact root cause for the damaged knife samples is unknown, therefore specific action with regards to this complaint cannot be taken.All knives are 100% inspected by trained operators using a minimum of 10x magnification during manufacturing.Any nonconformance, such as the damaged cutting edges exhibited on the returned opened samples, is removed from the lot and scrapped.Functional penetration testing is performed and monitored during the finishing process to ensure the sharpness of the product.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No further actions are required.The manufacturer internal reference number is: (b)(4).

Brand Name
CLEARCUT KNIVES
Common Device Name
KNIFE, OPHTHALMIC
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer (Section G)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16938792
Report Number2523835-2023-00218
Device Sequence Number17985704
Product Code HNN
UDI-Device Identifier00380659830655
UDI-Public00380659830655
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Catalogue Number8065983065
Device Lot Number13M4W1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/20/2023
Supplement Date Received by Manufacturer07/14/2023
09/29/2023
Initial Report FDA Received Date05/16/2023
Supplement Report FDA Received Date08/04/2023
10/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown